Kansas, 2024

Hail and Damaging Winds in Kansas, April 18, 2024

April 18, 2024 · NWS EAX · 4 events in 1 county or zone

During the early morning hours of April 18th, storms brought damaging wind gusts to eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the early morning hours of April 18th, storms brought damaging wind gusts to eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 12:05 AM CST, 43 minutes earlier. Its key messages:

  • Isolated showers and thunderstorms are expected overnight. Strong to severe storms are possible which could produce large hail and damaging winds.
  • Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub sever; however, some small hail and damaging winds are possible.
  • Cooler temperatures move in for the weekend.
Area forecast discussion, Apr 18, 12:05 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
105 AM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Isolated showers and thunderstorms are expected overnight.
  Strong to severe storms are possible which could produce
  large hail and damaging winds.

- Scattered to more widespread showers and thunderstorms are
  anticipated after sunrise Thursday lasting through the early
  afternoon. Most of these storms remain sub sever; however,
  some small hail and damaging winds are possible.

- Cooler temperatures move in for the weekend.

&&

.DISCUSSION...
Issued at 1045 PM CDT Wed Apr 17 2024

An early publication of the discussion as an active night is
anticipated across the region as a leeward system is moving across
western KS. A warm front draped along the I-70 corridor combined
with an intensifying low level jet sets the foundation for storms
chances throughout the night. Broad scale isentropic ascent across
the warm sector is showing signs of initiating storms across east
central KS which are expected to make their way eastward through the
night. Fortunately, clear skies have enabled decent radiational
cooling across the surface forming a low level inversion which looks
to keep these storms from becoming surface based. While these storms
are expected to be elevated, this does not completely nullify severe
weather potential. Mid level lapse rates and MUCAPE above the
inversion show plenty of available energy to initiate updrafts, and
shear values are more than ample to maintain updrafts if they form.
Large hail and  winds remain the primary threat with the potential
to see hailstones around 1.75"-2". Of course, this general broad
scale isentropic ascent also adds uncertainty as there is not a more
discrete boundary which will initiate storms. This also adds
uncertainty in how strong these storms could get. We will have to
rely on the individual updaraft's ability to tap into the elevated
environment in order to see the full range of plausible hazards.

These storms are expected to move through the area between 10PM and
4AM. Simultaneously a cold front sags southeastward from NE bringing
its own area of convection. This front is expected to overtake the
overnight storms before sunrise as it proceeds SE across the area.
This front then slowly moves through the region expecting to exit
around midday. Post frontal precipitation keeps showers and
thunderstorms chances around throughout much of Thursday. There is
still some uncertainty when it comes to precipitation coverage. At
the least scattered showers and thunderstorms are anticipated with
the hope for more widespread rainfall across the region to help
catch up on our precipitation deficit. These post cold frontal
storms are not expected to be severe; however, it is possible that a
strong storm or two could have small hail and damaging winds. The
environment south of US-50 does look like it will be given the
opportunity to recharge which could bring a slightly higher chance
for a strong to severe storm as the front exits early in the
afternoon. Unfortunately, the QPF outlook looks rather bleak for the
MO/KS stateline with 0.25" to 0.5" expected. Areas out east look a
little more optimistic with the potential for up to 1" of rainfall.

Once we get beyond this wave of storms, relatively cooler air works
its way in for the weekend. Temperatures trend back towards to just
below normal with highs settling into the 50s and 60s. High pressure
dominates overhead keeping skies clear. This high slide eastward
Monday opening up southerly flow back into the region warming
temperatures back towards the 70s early week and 80s midweek. The
typical springtime pattern of oscillating temperatures and periods of
showers and thunderstorms is in full swing with several potential
opportunities for rain in the long term forecast. With the Kansas
City ASOS being over 2" down on normal precip and the Sedalia ASOS
with a near 3" deficit, we will take all of the opportunities we can
get.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1256 AM CDT Thu Apr 18 2024

Thunderstorms are moving into the region from the west. These
storms are expected to impact the terminals over the next couple
of hours. A larger cold front from the NW moves into the region
towards sunrise shifting winds to northerly. Post frontal
showers and thunderstorms linger through much of the morning
into the early afternoon. Gusty north winds remain behind the
rainfall before dissipating after sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Pesel
AVIATION...Pesel
Hazardous weather outlook, Apr 17, 2:39 AM CST, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT Wed Apr 17 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
339 AM CDT Wed Apr 17 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms with large hail are possible tonight into Thursday
morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of frost will be possible Sunday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 17, 11:03 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1203 AM CDT Thu Apr 18 2024

KSZ103-180530-
Leavenworth KS-
1203 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LEAVENWORTH COUNTY
THROUGH 1230 AM CDT...

At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Leavenworth, Lansing, Tonganoxie, Basehor, Linwood, Reno, Fairmount,
and Jarbalo.

This includes Kansas Turnpike between mile markers 206 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3921 9518 3932 9492 3902 9491 3899 9498
      3900 9502 3897 9504 3899 9508 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3896 9519
TIME...MOT...LOC 0503Z 232DEG 26KT 3905 9518

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Blair
Special weather statement, Apr 18, 12:10 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
110 AM CDT Thu Apr 18 2024

KSZ103-180645-
Leavenworth KS-
110 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LEAVENWORTH COUNTY
THROUGH 145 AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lansing, Bonner Springs, De Soto, Tonganoxie, Basehor, Linwood, Reno,
Fairmount, and Jarbalo.

This includes Kansas Turnpike between mile markers 206 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3917 9518 3925 9490 3900 9491 3899 9498
      3900 9502 3898 9503 3899 9508 3897 9509
      3897 9513 3898 9516 3896 9517 3896 9519
TIME...MOT...LOC 0610Z 258DEG 33KT 3900 9530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Blair
Special weather statement, Apr 18, 12:39 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
139 AM CDT Thu Apr 18 2024

KSZ103-104-MOZ028-180715-
Wyandotte KS-Leavenworth KS-Platte MO-
139 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WYANDOTTE...CENTRAL
LEAVENWORTH AND SOUTHEASTERN PLATTE COUNTIES THROUGH 215 AM CDT...

At 139 AM CDT, Doppler radar was tracking a strong thunderstorm over
Basehor, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Parkville, Platte City,
Basehor, Edwardsville, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Northmoor, Houston Lake, Tracy,
Fairmount, Farley, Pomeroy, and Waldron.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 415.
 Interstate 29 between mile markers 3 and 20.
 Interstate 635 between mile markers 7 and 12.
 Interstate 435 between mile markers 11 and 39.
 Kansas Turnpike between mile markers 216 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Kansas...and west central Missouri.

&&

LAT...LON 3939 9484 3934 9460 3916 9460 3900 9501
      3918 9507
TIME...MOT...LOC 0639Z 236DEG 31KT 3911 9497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Blair

The radar

The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wyandotte

When
April 18, 12:48 AM CST to 12:49 AM CST
Where
Wyandotte County, 2 mi NE of Piper
Measured
1 in hail
Reported by
Public
Coordinates
39.151, -94.844

Quarter size hail was reported near Piper.

Hail, Wyandotte

When
April 18, 12:48 AM CST to 12:49 AM CST
Where
Wyandotte County, 2 mi NE of Piper
Measured
1 in hail
Reported by
Public
Coordinates
39.151, -94.844

Quarter size hail was reported near Piper.

Thunderstorm Wind, Wyandotte

When
April 18, 12:52 AM CST to 12:53 AM CST
Where
Wyandotte County, 1.61 mi W of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.120, -94.700

Downed power lines and power outages in Kansas City, Kansas.

Thunderstorm Wind, Wyandotte

When
April 18, 12:52 AM CST to 12:53 AM CST
Where
Wyandotte County, 1.61 mi W of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.120, -94.700

Downed power lines and power outages in Kansas City, Kansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178353, 1178354, 1178355, 1178356.